Mississippi, 2011

Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011

July 23 to 25, 2011 · NWS JAN · 27 events in 12 counties and zones

Widespread, slow moving showers and thunderstorms moved across central Mississippi between July 23rd and July 25th. The air mass over the region was extremely moist, which contributed significantly to the high rainfall rates that occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$433,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Widespread, slow moving showers and thunderstorms moved across central Mississippi between July 23rd and July 25th. The air mass over the region was extremely moist, which contributed significantly to the high rainfall rates that occurred. Several areas reported rainfall rates in excess of 1.5 inches per hour. Flash flooding was reported all over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 23, 3:02 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 3:02 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT SAT JUL 23 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SCATTERED SHOWERS WERE
DEVELOPING EARLY THIS MORNING FROM NORTHEAST LOUISIANA NORTHEAST TO
NEAR GREENWOOD MS. EXPECT THIS TREND TO CONTINUE THROUGH THE MORNING
HOURS WITH AN INCREASE IN INTENSITY IN AREAS THAT ARE ABLE TO HEAT
SOME THIS MORNING. WITH PRECIPITABLE WATER VALUES AROUND 2.4 INCHES
AND MODEL GUIDANCE SHOWING WEAK ATMOSPHERIC LIFT TODAY...HIGH POPS
ARE IN ORDER. WHILE I DO NOT EXPECT AN ALL DAY RAIN...MOST LOCATIONS
SHOULD RECEIVE MEASURABLE RAINFALL TODAY. DUE TO THE HIGH
PRECIPITABLE WATER VALUES AND VERY SLOW STORM MOTION...LOCALLY HEAVY
RAIN IS POSSIBLE.

THE RAINFALL WILL DECREASE IN COVERAGE WITH THE LOSS OF HEATING THIS
EVENING BUT EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE AGAIN ON
SUNDAY WITH FAIRLY HIGH POPS AND LOCALLY HEAVY RAIN.

HIGHS ARE TOUGH TODAY AND ARE BASED ON AT LEAST A FEW HOURS OF
PARTIAL SUNSHINE. IF RAINFALL BECOMES MORE WIDESPREAD THEN HIGHS MAY NEED TO
BE CUT BACK.

.LONG TERM...THE REGION WILL SIT IN BROAD CYCLONIC FLOW MONDAY AND
TUESDAY ON THE WRN FRINGES OF TROUGHING POSITIONED OVER THE EAST
COAST. A DIFFUSE SURFACE BOUNDARY DROPS INTO NRN MS
TUESDAY...WEAKENING WITH TIME TO LEAVE A REGION OF SURFACE
CONVERGENCE OVER SRN ZONES FOR WEDNESDAY AFTERNOON. MODELS ARE NO
LONGER SO GUNG HO ON THE DEVELOPMENT OF UPPER RIDGING FOR NEXT
WEEK...INSTEAD THE GFS IS TRENDING TOWARD THE EURO SOLUTION OF UPPER
TROUGHING TO OUR EAST DEVELOPING INTO A WEAK UPPER LOW OVER THE
CENTRAL GULF COAST WEDNESDAY AND MAINTAINING UPPER TROUGHING OVER THE
ARKLAMISS REGION FOR THURSDAY AS PAINTED BY EARLIER GFS RUNS. THE GFS
HAS PEGGED UPPER RIDGING A LITTLE FARTHER NORTH ON THIS
RUN...FILTERING DRIER AIR IN FROM THE NORTH TUESDAY AND WEDNESDAY IN
THE WAKE OF THE BOUNDARY AND AS A RESULT IN DEVELOPING SUBSIDENCE
INTO NRN MS. THIS TRANSLATES INTO LOWER PRECIPITABLE WATER FIELDS IN
THE NORTH LATE TUESDAY AND VALUES BELOW 2 INCHES ALONG AND NORTH OF
I-20 FOR WEDNESDAY. THE LATEST EURO IS MORE CONSERVATIVE ON
SUBSIDENCE AND DRIER AIR ADVECTION AND KEEPS APPRECIABLE MOISTURE
ACROSS THE AREA. PRECIPITABLE WATER IS FORECAST TO REBOUND QUICKLY
THURSDAY WHEN SUBSIDENCE GIVES WAY TO THE EFFECTS OF UPPER TROUGHING
FROM THE SOUTH THURSDAY. MODEL CONSENSUS NOW DEVELOPS UPPER RIDGING
OVER THE AREA FROM THE EAST FRIDAY. GENERALLY SLY LOW LEVEL FLOW
THURSDAY WILL GIVE WAY TO WEAK ANTICYCLONIC FLOW FOR FRIDAY WHEN
UPPER RIDGING WORKS INTO THE FORECAST AREA.

THE GFS CONTINUES TO PAINT WARMER TEMPERATURES FOR THE FIRST PART OF
NEXT WEEK ALTHOUGH MEX MOS IS PULLING BACK FROM HIGHER COVERAGE OF
UPPER 90S ADVERTISED EARLIER. 925 MB TEMPS WILL BE ON A GRADUAL
INCREASE MONDAY THROUGH WEDNESDAY...PARTICULARLY OVER NRN ZONES.
THIS WOULD PRODUCE A MORE UNSTABLE AIR MASS TO INCREASE THE
POTENTIAL FOR POCKETS OF STRONGER CONVECTION IN THE AREA EARLY NEXT
WEEK AS OPPOSED TO THE SEMI-TROPICAL PRECIPITATION OBSERVED RECENTLY
OVER THE REGION. BEING LESS ENTHUSIASTIC ABOUT DRIER AIR AND THE
DEGREE OF RIDGING THAT WILL OCCUR JUST TO OUR NORTH...THE EURO
REMAINS MOISTER AND COOLER FOR THIS PERIOD. MODELS AGREE ON COOLER
LOW LEVEL TEMPERATURES AND DEEPER MOISTURE RETURN THURSDAY WHEN
WHATEVER SUBSIDENCE DEVELOPS TO OUR NORTH GIVES WAY TO INCREASING
TROUGHING FROM THE SOUTH.

&&

.AVIATION...PATCHY IFR CEILINGS THIS MORNING AT KJAN AND MVFR FOG AT
KMEI BUT OTHERWISE...VFR CONDITIONS AT OTHER SITES WITH SOME PATCHY
MID CLOUDS ACROSS THE AREA. WILL HAVE TO WATCH FOR THE POSSIBLE EXPANSION
OF LOWER CEILINGS OVER THE NEXT FEW HOURS. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP TODAY WHICH ARE CURRENTLY REFLECTED IN THE
TAFS. COVERAGE MAY BE MORE THAN CURRENTLY INDICATED IF MODEL GUIDANCE
IS CORRECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  75  94  75 /  56  39  42  36
MERIDIAN      92  73  94  73 /  55  33  38  42
VICKSBURG     91  74  94  74 /  56  37  41  30
HATTIESBURG   93  75  95  75 /  56  21  38  22
NATCHEZ       89  74  92  73 /  56  23  45  19
GREENVILLE    92  75  94  75 /  56  50  47  41
GREENWOOD     92  75  94  75 /  56  51  50  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

02/03
Hazardous weather outlook, Jul 23, 3:10 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CDT SAT JUL 23 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
410 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS..

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL
RATES IN EXCESS OF ONE INCH AN HOUR WILL BE POSSIBLE TODAY. WHERE
THE HEAVY RAIN PERSISTS...LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MOST
OF NEXT WEEK. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

In the hours before

Special weather statement, Jul 23, 6:51 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM GMT SAT JUL 23 2011

MSZ027-028-032-037-044-231350-
ATTALA MS-MONTGOMERY MS-LEAKE MS-CHOCTAW MS-CARROLL MS-
752 AM CDT SAT JUL 23 2011

A LINE OF SHOWERS PRODUCING TORRENTIAL DOWNPOURS WAS LOCATED FROM 6
MILES WEST OF POPLAR CREEK TO THOMASTOWN AT 751 AM CDT...MOVING
NORTHEAST AT 15 MPH. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE
POSSIBLE IN ASSOCIATION WITH THIS LINE AND PONDING OF WATER WILL BE
ENCOUNTERED ON AREA ROADWAYS.

PEOPLE IN SOUTHEASTERN CARROLL...WEST CENTRAL CHOCTAW...NORTHWESTERN
LEAKE...SOUTHERN MONTGOMERY AND ATTALA COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

LAT...LON 3346 8950 3347 8934 3304 8934 3272 8972
      3289 8974 3339 8974 3358 8951
TIME...MOT...LOC 1251Z 226DEG 15KT 3337 8965 3287 8966

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 138 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 12 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Montgomery

When
July 23, 8:19 AM CST to 9:00 AM CST
Where
Montgomery County, 1.96 mi NNW of Winona to 1.28 mi SW of Winna Montgomery Co
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.504, -89.749

A few roads in town were beginning to be covered with water.

Flash Flood, Attala

When
July 23, 9:00 AM CST to 9:30 AM CST
Where
Attala County, 2.97 mi NNE of Possumneck to 2.4 mi N of Hesterville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.191, -89.736

A few roads were closed across northwest Attala County due to high water. Radar estimated 5 to 7 inches of rain fell across this area.

Flash Flood, Madison

When
July 23, 2:20 PM CST to 3:00 PM CST
Where
Madison County, 2.27 mi S of Cedar Hill to 0.7 mi ESE of Rocky Hill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.447, -90.178

A few roads in Ridgeland were flooded.

Flash Flood, Rankin

When
July 23, 2:55 PM CST to 4:00 PM CST
Where
Rankin County, 2.6 mi SSW of Barnett Res West to 2.04 mi NE of Luckney
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.386, -90.050

Three to four inches of water was over the roadway near the intersection of Spillway Road and Old Fannin Road.

Flash Flood, Rankin

When
July 23, 3:45 PM CST to 4:00 PM CST
Where
Rankin County, 0.98 mi ENE of Leesburg to 0.72 mi NNE of Leesburg
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
32.437, -89.756

A portion of Red Oak Road was under water.

Heavy Rain, Lamar

When
July 24, 6:00 AM CST to 12:30 PM CST
Where
Lamar County, 0.91 mi SW of Wardwell Station
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.320, -89.380

A roof of a building being remodeled in the Turtle Creek Mall area collapsed due to the heavy rain.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.5 mi SSE of Okatibbee Lake
Reported by
COOP Observer
Coordinates
32.480, -88.810

Coop observer measured 4.6 inches of rainfall southeast of Collinsville.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.81 mi NE of Nellieburg
Reported by
COOP Observer
Coordinates
32.420, -88.760

Coop observer reported 3.92 inches of rain northwest of Meridian.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.38 mi N of (Mei)key Fld Meridia
Reported by
CoCoRaHS
Coordinates
32.350, -88.750

A Cocorahs observer recorded 3.23 inches southwest of Meridian.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.88 mi ENE of Nellieburg
Reported by
CoCoRaHS
Coordinates
32.410, -88.750

A Cocorahs observer recorded 3.36 inches of rain northwest of Meridian.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.75 mi E of Martin
Reported by
CoCoRaHS
Coordinates
32.550, -88.820

A Cocorahs observer reported 3.60 inches of rain northeast of Collinsville.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 0.9 mi SE of Collinsville
Reported by
CoCoRaHS
Coordinates
32.490, -88.840

A Cocorahs observer reported 5.87 inches of rain just northeast of Collinsville.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.38 mi N of Hookston
Reported by
CoCoRaHS
Coordinates
32.450, -88.800

A CoCoRahs observer reported 4.83 inches of rain northwest of Meridian.

Heavy Rain, Lauderdale

When
July 24, 6:00 AM CST to 11:30 AM CST
Where
Lauderdale County, 1.88 mi WNW of Martin
Reported by
CoCoRaHS
Coordinates
32.560, -88.880

CoCoRahs observer reported 3.05 inches of rain northwest of Martin.

Heavy Rain, Lauderdale

When
July 24, 8:47 AM CST to 9:30 AM CST
Where
Lauderdale County, 1.67 mi ENE of Bonita
Reported by
Law Enforcement
Coordinates
32.378, -88.643

Heavy rain caused several wrecks on Interstate 20 and Interstate 59 North due to hydroplaning.

Flash Flood, Newton

When
July 24, 8:50 AM CST to 9:30 AM CST
Where
Newton County, 0.76 mi NE of Chunky to 0.28 mi N of Chunky
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.328, -88.921

Roads were flooded in downtown Chunky.

Flash Flood, Lauderdale

When
July 24, 10:22 AM CST to 11:30 AM CST
Where
Lauderdale County, 0.41 mi SE of Okatibbee Lake to 1.76 mi ENE of Lizelia
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.496, -88.815

Several streets in Meridian, as well as northwest of Meridian were flooded.

Flash Flood, Forrest

When
July 24, 11:40 AM CST to 12:30 PM CST
Where
Forrest County, 0.61 mi NNW of Hattiesburg to 0.99 mi ENE of Petal
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.329, -89.322

Law enforcement officer reported street flooding at the intersection of US Highway 49 and 4th Street at the northeast corner of the University of Southern Mississippi Campus. Twelve to eighteen inches of water were estimated to have been covering the road.

Heavy Rain, Covington

When
July 24, 1:15 PM CST
Where
Covington County, 0.69 mi N of Seminary
Reported by
Emergency Manager
Coordinates
31.560, -89.500

An estimated 3.75 to 3.99 inches if rain fell in about 1.5 hours.

Flash Flood, Montgomery

When
July 24, 6:15 PM CST to 7:00 PM CST
Where
Montgomery County, Sweatman to 0.55 mi WNW of Sweatman
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.630, -89.580

Six inches of water had accumulated on Harmony Road.

Flash Flood, Oktibbeha

When
July 25, 8:45 AM CST
Where
Oktibbeha County, 1.27 mi E of Maben to 1.83 mi NNE of Adaton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.551, -89.058

Many roads had water over them. Road crews worked to repair several washed out roads in the western part of the county.

Heavy Rain, Oktibbeha

When
July 25, 8:45 AM CST
Where
Oktibbeha County, 3.2 mi WSW of Adaton
Reported by
Emergency Manager
Coordinates
33.460, -88.980

Public reported rainfall amounts in excess of five inches since 6 am near Adaton.

Lightning, Forrest

When
July 25, 1:15 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Two residences were struck by lightning. Several traffic signals were out in the area.

Thunderstorm Wind, Sunflower

When
July 25, 5:30 PM CST
Where
Sunflower County, 0.58 mi E of Indianola
Measured
43 kt (49 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
33.450, -90.640

Some tree limbs were down in Indianola.

Thunderstorm Wind, Leflore

When
July 25, 5:58 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.520, -90.190

A power pole was snapped at an apartment complex in Greenwood.

Flash Flood, Leflore

When
July 25, 6:30 PM CST to 7:00 PM CST
Where
Leflore County, 1.64 mi ESE of Ft Loring to 1.81 mi SW of Craigside
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.494, -90.222

Several streets around Greenwood were under water.

Flash Flood, Sunflower

When
July 25, 7:00 PM CST to 7:25 PM CST
Where
Sunflower County, 1.75 mi N of Heathman to 0.58 mi NNW of Mc Daniels
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.455, -90.721

Several roads in the county were under water with four to six inches of water over the them. Several streets in Indianola were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323031, 323039, 323041, 323042, 323056, 323074, 323076, 323078, 323080, 323081, 323082, 323083, 323084, 323114, 323059, 323062, 323064, 323072, 323085, 323086, 323090, 323116, 323092, 323113, 323102, 333382, 323112.